A 61‐year‐old man presented with progressively worsening nausea and nonbloody vomiting for 9 weeks. He reported thirst, polyuria, and polydipsia accompanied by weakness, lethargy, palpitations, and shortness of breath. He denied recent illness, cough, or fever. He had a history of hepatitis C that he contracted from intravenous drug use. He has been on interferon and ribavarin for the previous 2 months. On examination, he was afebrile, with a blood pressure of 134/92 mmHg.. a heart rate of 114 beats/minute, and a respiratory rate of 28 beats/minutes. His oxygen saturation was 100% on room air. He had a 3/6 systolic, nonradiating murmur at the apex. His lungs and abdomen were normal with no hepatomegaly or ascites. His capillary refill was delayed, and his skin was dry with decreased turgor. The sodium was 127 mEq/L, the potassium was 5.5 mEq/L, and the bicarbonate was 13 mEq/L. He had an anion gap of 25, with a blood glucose of 679. His BUN was 45 and his creatinine was 1.7. An arterial blood gas on room air revealed a metabolic acidosis (7.22/23.4/111.3/9.4). The urinalysis revealed a glucose greater than 1000 mg/dL, ketones of 150 mg/dL, without nitrites or leukocyte esterase. He was diagnosed with diabetic ketoacidosis and started on intravenous fluids with an insulin drip, eventually converting to subcutaneous insulin. He eventually tolerated an oral diet and did well.
Hepatitis C is the leading cause of chronic liver disease, cirrhosis, and hepatocellular carcinoma, with an estimated 3.5 million people with chronic infection and 10,000 hepatitis C‐related deaths annually. Peg interferon plus ribavarin for 48 weeks is the standard therapy and has been shown to be effective in 55% of patients. The more rare genotypes (2 and 3) have a better success rate (85%) and shorter treatment times (24 weeks) than does genotype 1. However, IFN is not without complications. The most common side effects are flulike symptoms, nausea, diarrhea, and anorexia. As our patient illustrated, DKA is a potentially life‐threatening complication of IFN therapy. Although some patients with this complication have been shown to be positive for HLA‐DRB1 (predisposition to DM1), most have no predisposing factors. The general internist must be alert to this complication of interferon therapy, as the incidence of this complication will increase with increasing use of IFN.
J. Bhutto, none: D. Sherling, none.
To cite this abstract:Bhutto J, Sherling D. Interfering with Glucose Homeostasis. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 145. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/interfering-with-glucose-homeostasis/. Accessed September 18, 2019.